Illinois, 2019

Flooding in Illinois, May 1 to 8, 2019

May 1 to 8, 2019 · NWS LOT · 2 events in 2 counties and zones

Heavy rain caused river levels to reach major stage on portions of the Illinois River in early May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain caused river levels to reach major stage on portions of the Illinois River in early May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 1, 5:53 AM CST, 7 minutes earlier.

Area forecast discussion, May 1, 5:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
653 AM CDT Wed May 1 2019

.UPDATE...
316 AM CDT

Will hang onto the Flash Flood Watch to await the passage of the
MCV early this morning. Expect around a third of an inch in an
hour, possibly up to one half inch, as the wave moves through. The
main axis will be from LaSalle County northeast through Aurora and
toward Waukegan. While true flash flood is unlikely, there is a
continued areal flood concern at least while this last push
occurs, therefore don't want to send mixed message at this point.

KMD

&&

.SHORT TERM...
227 AM CDT

Through Thursday...

The rain parade continues early this morning, but there are some
signs that at least some reprieve is near with subsidence behind
the wave train.

Of initial concern on the back side of the precip shield and ahead
of the approaching surface low, we are getting some gusty winds
out of the east (NE to SE). Expect this will be short lived, but
will quickly onset for areas across northern IL early this
morning.

Moisture transport was being maximized here overnight on the nose
of a potent low level jet, as several shortwaves masked in the
water vapor pictures under the deep moisture in southwest flow are
able to tap into the 1.4" PWAT airmass. While rates have not been
too high, we have seen occasional half hour rates in excess of
0.25" which aren't too shabby, but with the fast moving nature of
the activity the higher rates do not last all that long.
Instability is fairly meager this far north but we do still have a
narrow window of thunderstorm probabilities along and southeast
of i-55 and also towards Chicago as a MCV and more organized waves
approach. This threat will become little to none around daybreak.
And while upstream radar pictures are still a bit precarious, the
activity across NW IL is ending and the precip across southern
IL/MO will shift to the east.

The strong upper level jet core to our northwest will shift to the
upper Great Lakes, and this will drive a surface low from northeast
Illinois to the eastern Great Lakes today. Behind the low we will
get a reinforcing shot of cooler air from northerly winds which will
anchor the frontal boundary back along and south of i-80. There is
still some additional shortwave energy that will track into
northwest Indiana this afternoon where a bit of the warm sector
will lie. Will need to hang onto some low chances for showers and
maybe a storm with southwest flow aloft and a south-
southeastward shifting cold front, but will confine any additional
precip to areas along and east of I-55. Hi-res guidance has been
shifting any severe risk south and east of the local area.
Otherwise, expect decreasing chances of showers and storms through
the day.

Thursday...Hopefully just one last gasp of this of airmass left. A
sharp upper trough will shift from the upper Midwest to north of
Lake Superior by late Thursday while several additional features
aloft will translate through the lower Ohio Valley Thursday through
early next week. Still, there is enough forcing to suggest scattered
showers, with a few storms mainly along and southeast of I-55.
Again, marginal severe risk has been shifted southeast of the
area.

KMD

&&

.LONG TERM...
227 AM CDT

Thursday night through Tuesday...

After this last surface low, surface high pressure will take hold of
the upper Midwest for what appears to be several days of largely dry
weather. The lingering front will still be positioned along and
south of I-80 and we will still have a zonal to slightly cyclonic
flow aloft, so we will need to watch from some showers in the
vicinity of the front.

The high will expand south through the weekend and finally cut
off any lingering Gulf of Mexico moisture. A northern stream
shortwave will bring a chance of rain ahead of a cold front later
Sunday. This front will linger in the region early next week,
signaling another potentially rainy start to the week.

KMD

&&

.AVIATION...
For the 12Z TAFs...

A convectively-enhanced surface/mid-level low pressure currently
over the Chicago metro will continue to track NE this morning. An
area of subsidence behind this low has allowed for ceilings at most
sites to improve to MVFR/VFR while winds have shifted W. Low-end
MVFR and possibly IFR ceilings should return by mid-morning with
another batch of -SHRA. Precip should then end by early afternoon,
allowing ceilings to rise into MVFR levels.

As the W winds decrease this afternoon, a lake-enhanced trough is
expected to move into the Chicago metro terminals between 21-23Z.
Winds will shift NE/E at this time and IFR ceilings will likely
return. There is uncertainty in how low ceilings will be and if
there is any fog over Lake MI that may advect onshore with this wind
shift. Because of that, low-end IFR or possibly LIFR ceilings cannot
be ruled out at ORD/MDW/GYY by 00Z.

IFR/low-end MVFR ceilings should persist through the night before
gradually rising Thursday morning. Another round of -SHRA should
affect all sites by mid-morning. There is a low chance of TS with
this activity late in the morning.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-
     ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 until 11 AM
     Wednesday.

IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 11
     AM Wednesday.

LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 8 AM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 1, 2:40 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
340 AM CDT Wed May 1 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
020845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
340 AM CDT Wed May 1 2019 /440 AM EDT Wed May 1 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Flooding Risk.

DISCUSSION...

An area of moderate to briefly heavy rain will exit the area this morning.
Thunderstorm chances are fairly low. A few showers, maybe a thunderstorm,
are possible this afternoon mainly along and east of Interstate 55.

With recent heavy rains over the past few days, flooding will continue
along numerous area rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...

  Limited Thunderstorm Risk.

Additional showers and storms will remain a concern on Thursday, though
severe thunderstorms appear unlikely.

Flooding will continue along numerous area rivers.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 40 to 50 mph.

LMZ740>745-020845-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
340 AM CDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft this morning.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Grundy

When
May 1, 6:00 AM CST to May 4, 8:00 PM CST
Where
Grundy County, 2.13 mi WSW of Langham to 2.33 mi NE of Eileen
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.293, -88.590

Major flooding occurred along portions of the Illinois River. The river crested at 23.04 feet at Morris on May 2nd. Flood stage at Morris is 16 feet and major stage is 22 feet.

Flood, La Salle

When
May 1, 6:00 AM CST to May 8, 6:00 AM CST
Where
La Salle County, 0.82 mi N of Utica to 1.37 mi W of Peru
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.342, -89.017

Major flooding occurred along portions of the Illinois River. The river crested at 32.14 feet near La Salle on May 3rd, which was the third highest stage recorded. Flood stage near La Salle is 20 feet and major stage is 31 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828269, 828272.